GABA/Glutamate cycle in withdrawal from psychotropics– SSRIs, benzos, and Lamictal

This is a response to a post a while back written by Rhi Griffith on the GABA/Glutamate cycle as it applies to Lamictal withdrawal and benzodiazepine withdrawal. This article continues with comments in regards to how SSRI withdrawal might be involved. It is written  and submitted Alto Strata who can be found at Surviving Antidepressants.org

update: There is now a response to this post here.

By Alto Strata

As I’ve been suffering from Paxil withdrawal syndrome since October 2004, I’ve studied the medical literature on antidepressant withdrawal syndrome. I am a lay expert on the topic — but I haven’t studied benzo withdrawal per se. What I’ve learned about the glutamatergic system in antidepressant withdrawal syndrome may be informative.

Antidepressants cause downregulation of serotonin receptors. In a mechanism of brain self-defense, the receptors actually disappear, becoming more sparse so as to take in less serotonin. It is thought among withdrawal researchers that people who experience the worst withdrawal are slower than others to repopulate serotonin receptors.

In a parallel action, benzos cause downregulation of benzodiazepine receptors.

Relative slowness to upregulate receptors doesn’t mean there’s anything intrinsically wrong with our brains, it just means there’s variability (of course) among nervous systems.

Even among people suffering the most severe antidepressant withdrawal syndrome, repopulation of serotonin receptors probably occurs long before symptoms disappear. However, while the serotonin system is repairing itself, an imbalance occurs in the autonomic nervous system and the “fight or flight” glutamatergic system becomes more active than normal. This is called disinhibition of the glutamatergic system, and it generates symptoms that are awful: panic, anxiety, sleeplessness, and dreadful imagery among them.

This paper explains the mechanism in withdrawal causing glutamatergic disinhibition: Harvey, et al: Neurobiology of antidepressant withdrawal: implications for the longitudinal outcome of depression; Biological Psychiatry. 2003 Nov 15;54(10):1105-17. The PDF is available at Paxil Progress, if you register to become a member first. Registration is free.

Once disinhibition of the glutamatergic system takes hold, it becomes self-perpetuating. The whole question of neurotransmitter imbalance — a chimera of psychiatry anyway — becomes moot. No manipulation of serotonin, norepinephrine, or dopamine is going to help. In fact, it usually makes the condition worse.

Noradrenergics — buproprion or Wellbutrin; mirtazapine or Remeron; SNRIs such as Cymbalta, Serzone, Effexor; and St. John’s Wort, rhodiola —  and stimulate “fight or flight” activation, as will most SSRIs. Drugs and substances that are stimulating should be avoided.

My guess is: The first phase of withdrawal, the acute phase, is the initial shock of withdrawal, with the most defined symptoms, such as brain zaps and nausea. The second phase is when the serotononergic receptors are repopulating, with waves of depression and anxiety. The third phase is when glutamatergic disinhibition and autonomic instability take over. Often the autonomic instability causes hypersensitivity to drugs and certain supplements.

Out of control, the glutamatergic system sends signals to the adrenals, which produce the stress hormones cortisol and adrenaline.

This is not strictly brain damage. Brain damage means some physical part has been permanently removed and can never be recovered. Rather, this is iatrogenic neuropsychiatric damage. According to established principles of neuroplasticity, the nervous system can repair itself and regain functioning that is close to normal. In cases where there is no apparent iatrogenic cause for autonomic dysfunction, it often spontaneously resolves. Low stress, good nutrition, and as much sleep and gentle exercise as possible are key.

Ironically for those suffering from lamotrogine (Lamictal) withdrawal — too-fast Lamictal withdrawal causing glutamatergic rebound — lamotrigine is the drug that most effectively tempers the activity of the glutamatergic system and incidentally reinforces an intact GABA system. Microdoses of lamotrigine can assist recovery from antidepressant withdrawal syndrome. I am currently taking about 5mg and it is helping me recover.

I am being treated in San Francisco by one of the very, very few doctors in the world who address iatrogenic damage from psychiatric drugs.** If you would like to correspond with me, send me (altostrata) a private message on paxilprogress.org. Paxilprogress is an absolutely non-commercial patient support site for withdrawal from all types of psych drugs, not just Paxil.***

In the medical literature on antidepressant withdrawal, symptoms of glutamatergic disinhibition — anxiety, panic, sleeplessness, irritability, agitation among them– are sometimes misidentified as “unmasking” or emergence of bipolar disorder. It’s always the victim who’s blamed, not the drug. This leads the clinician to medicate with a cocktail of drugs upon which the patient does poorly, the neuropsychiatric damage from antidepressant withdrawal being compounded. In Anatomy of an Epidemic, Robert Whitaker describes this process as the way many children, suffering adverse effects from antidepressants, are led into a lifetime of medications for misdiagnosed bipolar disorder.

Update 2016: It’s become clear to me that whenever it’s possible that it’s helpful for folks who’ve not begun withdrawal and have the time to consider a carefully thought out plan to attempt to bring greater well-being to your body before starting the withdrawal. That means learning how to profoundly nourish your body/mind and spirit prior to beginning a withdrawal. For suggestions on how to go about doing that check the drop-down menus on this blog for ideas. Anything that helps you learn how to live well can be part of your plan. That plan will look different for everyone as we learn to follow our hearts and find our own unique paths in the world. Things to begin considering are diet, exercise and movement, meditation/contemplation etc. Paying attention to all these things as you do them helps too. The body will start letting us know what it needs as we learn to pay attention.

*it is potentially dangerous to come off medications without careful planning. Please be sure to be well educated before undertaking any sort of discontinuation of medications. Do not assume your MD will know how to do it either. They are generally not trained in discontinuation and may not know how to recognize withdrawal issues. A lot of withdrawal issues are misdiagnosed to be psychiatric problems This is why it’s good to educate oneself and find a doctor who is willing to learn with you. See: Psychiatric drug withdrawal and protracted withdrawal syndrome round-up

Support Beyond Meds. Enter Amazon via a link from this blog and do the shopping you’d be doing anyway. No need to purchase the book the link takes you to. THANK YOU or make a donation with PayPal

Advertisements